Tracking down the causes of swollen legs

Cape Breton Post - - OUR COMMUNITY -

DEAR DR. DONO­HUE: What can be done about an ac­cu­mu­la­tion of wa­ter in the legs and feet? It’s a big prob­lem with me. I have a prob­lem buy­ing shoes. They fit at the shoe store, but when I get around to wear­ing them, I can’t get them on. Is there a surgery for this prob­lem? I have taken wa­ter pills, but they don’t seem to help.

I have ne­glected to say that I take Lyrica for nerve-dam­age pain. Swelling is a pos­si­ble side ef­fect of it. — H.H.

AN­SWER: Swelling of the legs and feet is called edema (uh-DEE-muh). It isn’t wa­ter that has ac­cu­mu­lated; it’s fluid that comes from the cir­cu­la­tion, some­thing that nor­mally oc­curs. When all is in work­ing or­der, the fluid is vac­u­umed up by ves­sels called lym­phat­ics and re­turned to the cir­cu­la­tion. If there’s too much fluid cir­cu­lat­ing and seep­ing out of blood ves­sels, or if the lym­phat­ics have gone hay­wire, the legs, an­kles and feet swell. No surgery takes care of the prob­lem.

The causes are many. Heart fail­ure is one. If the heart isn’t pump­ing strongly, blood backs up in ar­ter­ies and veins, and fluid oozes from them. Kid­ney and liver fail­ure cause edema. Clots in leg veins can bring it on. A block­age of the lym­phatic sys­tem is an­other cause of swelling. The point is that a cause has to be found be­fore ef­fec­tive treat­ment can be given.

I think you have hit on the cor­rect di­ag­no­sis. Drugs can cause edema. Some di­a­betes medicines, ACE in­hibitors (pop­u­lar blood pres­sure drugs), steroids like cor­ti­sone and pred­nisone, cal­cium chan­nel block­ers (other blood pres­sure medicines) and non­s­teroidal anti-in­flam­ma­tory drugs (Aleve, Advil, Motrin and many more) can do it. Your Lyrica, a medicine of­ten used for re­liev­ing the pain of nerve dam­age, is a cause of edema. Don’t stop it without first talk­ing to your doc­tor. The edema should go away once the of­fend­ing medicine, if it is the cause, has been dis­con­tin- ued.

In the mean­time, go easy on salt. El­e­vate your legs dur­ing the day. El­e­va­tion amounts to ly­ing on your back with your legs propped up on pil­lows. Elas­tic com­pres­sion hose help. Don’t buy shoes in the morn­ing. Buy them in the late af­ter­noon, when swelling peaks.

The book­let on edema ex­plains this com­mon prob­lem in depth. To or­der a copy, write: Dr. Dono­hue — No. 106, Box 536475, Or­lando, FL 32853-6475. En­close a cheque or money or­der (no cash) for $6 Cdn with the re­cip­i­ent’s printed name and ad­dress. Please al­low four weeks for de­liv­ery.

DEAR DR. DONO­HUE: I am mar­ried to a lovely 47-year-old woman who de­cided 16 months ago to quit drink­ing al­co­hol, and she’s been suc­cess­ful in do­ing so. The prob­lem is that she now eats three or four cups of chocolate chips, a quart of ice cream, an ap­ple frit­ter (su­gar-coated) and raw chocolate-chip cookie dough and drinks six to eight cups of de­caf cof­fee. She eats reg­u­lar meals. She is five feet tall and weighs be­tween 110 and 115 pounds. Is this over­load of sweets harm­ful, and what parts of her body are they hurt­ing? — Anon.

AN­SWER: Stop­ping ex­ces­sive drink­ing is healthy. Eat­ing prodi­gious amounts of sweets isn’t healthy, but it’s less de­struc­tive than down­ing too much al­co­hol. Has your wife had her choles­terol, triglyc­erides or blood su­gar checked lately? She’s eat­ing way too much su­gar and fat, and her ar­ter­ies are go­ing to suf­fer from it.

I can­not ex­plain why she hasn’t gained weight. I don’t know where those calo­ries are go­ing.

DEAR DR. DONO­HUE: I thought I was de­vel­op­ing skin tags be­neath my breasts, but they look dif­fer­ent. The whole area is red. The der­ma­tol­o­gist told me it was a fun­gal in­fec­tion. She put me on an an­ti­fun­gal pow­der. I have used it for two weeks. It has helped some, but not like it should. What should I do? — V.H.

AN­SWER: You should use the pow­der for longer than two weeks. If it’s not clear­ing up in an­other two weeks, re­turn to the doc­tor. A change in medicine would be ap­pro­pri­ate then.

Even af­ter the skin looks nor­mal, it’s wise to keep ap­ply­ing the an­ti­fun­gal medicines for an­other two weeks to make sure that ev­ery last fun­gus has gone.

Newspapers in English

Newspapers from Canada

© PressReader. All rights reserved.